Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 38, NWS El Paso, TX

September 14, 2008El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 14, 2008, 10:40 AM MDT for El Paso County, Texas. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2008, 10:40 AM MDT (16:40 UTC)
Expired
Sep 14, 2008, 12:00 PM MDT
In force
80 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 51 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 10:40 AM MDTFLASH FLOODHorizon City, TXSO REPORTED WATER COVERING HORIZON BLVD. ONE HOME WITH WATER IN IT...LOTS OF DEBRIS ON ROADWAYS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 4.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 141640
FFWEPZ
TXC141-141800-
/O.NEW.KEPZ.FF.W.0038.080914T1640Z-080914T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1040 AM MDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...SOCORRO...SAN ELIZARIO...

* UNTIL NOON MDT/100 PM CDT/

* AT 1031 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORIZON
  CITY AND SPARKS

CONTINUED RAINFALL IN AND TO THE EAST OF HORIZON CITY AND EXCESSIVE 
RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. RADAR INDICATES
SOME AREAS HAVE RECEIVED FROM 2.5 TO 2.75 INCHES OF RAIN I THE LAST AREA.
HORIZON BOULEVARD NEAR INTERSTATE 10 IS IMPASSABLE AT THIS TIME AND
THERE ARE REPORTS OF WATER IN HOUSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3182 10606 3153 10604 3154 10628 3158 10631
      3160 10631 3164 10635 3178 10634

$$

20 NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:52 AM MDT, 7 hours 48 minutes earlier.

Area forecast discussion, Sep 14, 2:52 AM MDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
252 AM MDT SUN SEP 14 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY. TEMPERATURES
WILL BE SLIGHTLY COOLER. MOISTURE IS LIMITED OVER THE REGION BUT
A FEW STORMS MAY DEVELOP ALONG THE FRONTAL BOUNDARY TODAY AS IT
PUSHES WEST. FOR THE UPCOMING WEEK HIGH PRESSURE WILL BUILD OVER
THE REGION. THIS FEATURE WILL BRING FURTHER DRYING MONDAY THROUGH
THURSDAY AND SQUELCH STORM CHANCES. TO END THE WEEK A BIT OF
MOISTURE WORKS BACK INTO THE AREA WITH A WEAK UPPER LEVEL TROUGH.
SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN FOR NEXT
WEEKEND.

&&

.DISCUSSION...
WATCHING SATELLITE AND RADAR THIS MORNING AS A BACKDOOR COLD FRONT
BEGINS PUSHING UP AGAINST THE SACRAMENTO MOUNTAINS. DEEPER MOISTURE
RESIDES TO OUR EAST AND OVER OUR FAR EAST ZONES. THE BOUNDARY
PLOWING UNDER THE MOISTURE IS CREATING THE LIFT NECESSARY TO
GENERATE THUNDERSTORMS OVER THE E PLAINS OF NM NEAR ROSWELL.
MODELS INDICATE THAT SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE
EASTERN ZONES THIS MORNING WITH THE FRONTAL PASSAGE. HAVE KEPT
THOSE CHANCES IN THE FORECAST. AS THE FRONT PUSHES WEST ACROSS THE
CENTRAL LOWLANDS OF THE CWFA AND INTO THE WESTERN MOUNTAINS IT
WILL ENCOUNTER LESSER MOISTURE LEVELS. THUS EXPECT LOWER STORM
CHANCES AND MORE ISOLATED COVERAGE FOR THE AFTERNOON HOURS OVER
THESE AREAS. WILL KEEP SOME SLIGHT POPS FOR THE WESTERN ZONES INTO
THE EVENING HOURS AND THEN END ALL CHANCES BY MIDNIGHT. TODAYS
TEMPS WILL BE COOLER BY A FEW DEGREES AND WINDS WILL BE NEAR
BREEZY FROM THE EAST.

MONDAY HIGH PRESSURE ALOFT BUILDS OVER THE GREAT BASIN PUTTING THE
CWFA UNDER A DRY CONTINENTAL FLOW AT MID LEVELS. HIGH PRESSURE
ALSO SETTLES IN FROM THE EAST AT THE SURFACE. BOTH OF THESE
FEATURES DRAW IN CONTINENTAL AIR AND SWEEP MOISTURE OUT OF THE
AREA...HOLDING IT TO OUR SOUTH THROUGH MOST OF THE WORK WEEK.
PWS WILL DROP BELOW .75 TODAY AND NEAR .50 FOR MONDAY THROUGH
AT LEAST THURSDAY. THIS WILL ALLOW FOR A DRY FORECAST FOR THOSE
DAYS WITH ONLY A MENTION OF MOUNTAIN STORMS FOR MONDAY.
TEMPERATURES WILL RUN BELOW NORMAL TODAY AND MUCH OF THE WEEK WITH
LOWLANDS SEEING LOW 80S EARLY IN THE WEEK...WARMING TO MID 80S
LATE IN THE WEEK.

WILL HAVE TO WATCH FOR MOISTURE CREEPING BACK IN THURSDAY THROUGH
THE WEEKEND. LATEST GFS MODEL RUN SHOWS UPPER-LEVEL LOW PRESSURE
BUILDING OVER THE AREA SHOVING THE RIDGE OUT. WILL HAVE TO BEGIN
ADDING POPS TO THE MOUNTAIN AREAS FRIDAY...MAYBE THURSDAY.

&&

.AVIATION...VALID 14/1200Z-15/1200Z
VFR CONDTS MOST MOST AREAS. A SURFACE BACKDOOR COOL FRONT WILL
PUSH INTO AND ACROSS THE REGION TODAY. THE MAIN IMPACTS WITH THIS
PASSAGE WILL BE EAST OF THE RIO GRANDE. EXPECT CLOUDS LOW- AND MID-
LEVEL CLOUDS TO DEVELOP AND MOVE S AND W THIS MORNING OVER AREAS EAST
OF THE RIO GRANDE. AREA MTN TOPS POSSIBLY OBSCURED. WIND SHIFTS
TO THE E AND NE AND STRENGTHENING TO 15-25 MPH. ISOLATED
THUNDERSTORMS AND SHOWERS ALSO POSSIBLE. ISOLATED AREAS OF MVFR
AND POSSIBLY IFR NEAR STORMS. STORM CHANCES WILL SHIFT WEST TOWARD
DMN IN THE AFTERNOON.

&&

.FIRE WEATHER...
FOR TODAY A BACKDOOR SURFACE FRONT WILL PUSH INTO AND ACROSS THE
AREA. IT WILL FIRST MOVE THROUGH THE SACRAMENTO MOUNTAINS EARLY IN
THE MORNING AND THEN INTO THE SOUTHERN DESERTS AND THE GILA LATER
IN THE AFTERNOON. THIS BOUNDARY WILL PRODUCE NEAR BREEZY TO BREEZY
WINDS SHIFTING TO THE EAST TODAY. LOW LEVEL MOISTURE REMAINS IN
PLACE BUT THE UPPER LEVELS ARE DRY. THIS WILL LIMIT STORMS OVER THE
REGION...BUT SLIGHT CHANCES FOR STORMS WILL ACCOMPANY THE FRONTAL
PASSAGE AS IT MOVES WEST ACROSS THE AREA TODAY.

FOR THE WEEK AHEAD...WEAK HIGH PRESSURE ALOFT WILL BUILD OVER THE
FOUR CORNERS BY MID WEEK. THIS WILL HELP TO FURTHER DRY THE
AIRMASS IN PLACE OVER OUR AREA. SUBSIDENCE ALOFT WILL WORK TO
SUPPRESS THUNDERSTORM ACTIVITY. GENERALLY LIGHT WINDS ARE EXPECTED
BUT LOW LEVEL MOISTURE LEVELS WILL BE LOWER. LATE IN THE WEEK AN
UPPER LEVEL TROUGH IS PROGED TO PASS OVER THE REGION. SLIGHT CHANCES
FOR STORMS WILL RETURN WITH THIS SYSTEM AS MOISTURE MOVES BACK
OVER WITH THE TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82  60  81  58  82 /  20   0   0   0   0
SIERRA BLANCA TX        78  56  76  52  77 /  20   0   0   0   0
LAS CRUCES              82  58  80  55  81 /  20   0   0   0   0
ALAMOGORDO              81  57  79  53  80 /  20   0   0   0   0
CLOUDCROFT              61  37  61  35  62 /  20   0  10   0   0
TRUTH OR CONSEQUENCES   80  56  79  55  81 /  10   0   0   0   0
SILVER CITY             74  51  75  48  77 /  20  20  10   0   0
DEMING                  82  56  80  54  81 /  10  20   0   0   0
LORDSBURG               83  56  81  55  82 /  10  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / BIRD
Hazardous weather outlook, Sep 13, 11:16 AM MDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT SAT SEP 13 2008

NMZ022>025-030>032-TXZ055-056-141730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1116 AM MDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORM WILL REMAIN OVER AREA MOUNTAINS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY. THE FRONT MAY
BE THE FOCUS FOR THUNDERSTORMS. THE THUNDERSTORM THREAT SHOULD
DIMINISH BY LATE EVENING. THE REST OF THE WEEK LOOKS SUNNY...WARM
AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 14, 9:27 AM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
927 AM MDT SUN SEP 14 2008

TXZ055-141730-
EL PASO-
INCLUDING THE CITY OF...EL PASO
927 AM MDT SUN SEP 14 2008

...THUNDERSTORMS ARE DEVELOPING OVER EL PASO COUNTY...

A WEAK BACKDOOR COLD FRONT FROM THE EAST HAS MOVED INTO OUR AREA
EARLY THIS MORNING...AND IS SETTING OFF SOME THUNDERSTORM ACTIVITY
OVER EL PASO COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN..SMALL HAIL...WIND GUSTS OF 40 TO 45 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS ARE MOVING
GENERALLY TO THE NORTH AROUND 10 TO 15 MPH. KEEP AN EYE TO THE SKY
IF YOU HAVE OUTDOOR ACTIVITIES PLANED OVER THE NEXT COUPLE OF
HOURS.

20 NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:59 AM MDTAreal Flood AdvisoryEPZEl Paso2 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.